MAUDE Adverse Event Report: SMITHS MEDICAL ASD; INC. PORTEX BIVONA FLEXTEND TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD; INC. PORTEX BIVONA FLEXTEND TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number FT19DN50NSA006N
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Serious Injury
Event or Problem Description
Information was received indicating that a smiths medical portex bivona flextend¿ tracheostomy tube was reported to be tilted in the middle with possibility of wrong id size.It was also reported that the obturator was difficult to slide in and out along with the suction catheter getting stuck.The tube was removed with no reported adverse effects.
 
Additional Manufacturer Narrative
Additional information was received from the customer that the patient has been a tracheostomy dependent patient with bipap dependence.It was reported that the trach tube appeared to be the wrong size as when the 10fr catheter was used to suction the patient, it was very tight and could not slide through easily.The trach tube was noted to be "tilted" in the middle.The mom noted that this tilt in the middle had caused coughing and aspiration.The tube was removed and replaced with another trach tube.Two flextend tracheostomy tubes were returned for analysis.Visual inspection of both returned devices did not reveal a large sharp piece of plastic in either of the samples.A tiny drop of silicone adhesive was found on the cuff that was missed during quality inspection prior to release of the samples.The obturators were inserted; no discrepancies as it easily slid in and out of the tube.A catheter was then inserted and was observed to move easily in and out of the shafts.Visual inspection of the devices did not easily identify the tilting referenced in the complaint description.The neck flange on one device was determined not to be perfectly perpendicular due to the airway insertion.As a result, the neck flange orientation caused a slight twist to the shaft, which the end user was not able to tolerate.Based on the evidence, the complaint was confirmed with the root cause stemming from manufacturing.Updated fields: a1, a2, a3, b7, and d10.

Brand Name
PORTEX BIVONA FLEXTEND TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD; INC.
6000 nathan lane n
minneapolis, MN 55442
MDR Report Key9584437
Report Number3012307300-2020-00250
Device Sequence Number16266218
Product Code JOH
UDI-Device Identifier15019517186833
UDI-Public15019517186833
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date12/02/2024
Device Model NumberFT19DN50NSA006N
Device Catalogue NumberFT19DN50NSA006N
Device Lot NumberBS002104
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/14/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/17/2019
Supplement Date Received by Manufacturer01/23/2020
Initial Report FDA Received Date01/13/2020
Supplement Report FDA Received Date03/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age6 YR